I recently got a call from someone who wanted to run something by me. She had handled Tramadol and experienced a fairly immediate and severe reaction and she wanted to know if I thought it could have been the Tramadol. As she explained the events, I was unsure and said we’d really never know for sure unless she was up for rechallenging herself. We had a good laugh, and about two weeks later the opportunity came for a rechallenge and she took it! Here are the events and you decide.
A 42 yr old healthy female with no known drug allergies was carrying a bottle of Tramadol in her purse for someone. She went to get something from her purse and saw the Tramadol bottle open and the tablets fall into her purse. She began to dig them out of her purse by gathering them up in her hand and then place what she had gathered back into the bottle. She did this while a passenger in a moving vehicle. I mention this because she is prone to motion sickness which was assumed to have played a role in the reaction she had. After roughly 5 minutes of handling the Tramadol, she became extremely nauseous and felt “weird in her head”. The nausea was so extreme she was sure she would vomit and had an overwhelming feeling of needing to sit perfectly still in hopes the whole feeling would pass. Of note, she has been car sick numerous times in her life and never has the nausea felt this extreme. Once the car was stopped (roughly 10 min later), she applied hand sanitizer because she began to wonder if the pills had caused this violent reaction. Approximately 15 minutes after applying the hand sanitizer, her stomach started to settle and her head cleared. She ate a bite of something and drank a soda and in another 5-10 minutes felt back to normal.
A couple weeks later she was assisting a family member home from a rehab facility and decided to pop all the Tramadol (and other meds) out of the blister pack containers so they would be easier for her family member to access. She proceeded to pop out 10-12 Tramadol tablets at a time into her hand and then transfer them into a bottle until the blister pack was empty. This time she felt slightly nauseous and quite light headed. She felt “loopy” and “not right”. Remembering her previous reaction, she washed her hands with soap and water and in roughly 5-10 minutes was back to feeling normal.
The manufacturer, Amneal Pharmaceuticals, was the same for both supply of Tramadol. There was no loose powder associated with the tablets. She did not have any visible signs of cracks or cuts on her hands, but they are dry as a result of continuous washing in light of COVID-19. She has no known drug allergy to opioids, but it is unknown if she has ever been given an opioid in the past. What do you think? Have you heard of this type of thing in the past (outside of the illicitly manufactured synthetic opioids)?